Colorado, 2025

Hail in Colorado, June 11, 2025

June 11, 2025 · NWS GLD · 3 events in 1 county or zone

A lone east to west moving storm developed across eastern Yuma county leading to quarter to golf ball size hail near and in Wray.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone east to west moving storm developed across eastern Yuma county leading to quarter to golf ball size hail near and in Wray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 3:57 PM MST, 1 hour 3 minutes earlier. Its key messages:

  • Late afternoon and evening thunderstorms are possible each day through the upcoming weekend, mainly in eastern CO and adjacent KS-NE border areas. Weak flow aloft will limit severe potential, but an occasional marginally severe storm is possible.
  • Above normal temperatures are likely to persist through the upcoming weekend.
Area forecast discussion, Jun 11, 3:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Wed Jun 11 2025

.KEY MESSAGES...

- Late afternoon and evening thunderstorms are possible each
  day through the upcoming weekend, mainly in eastern CO and
  adjacent KS-NE border areas. Weak flow aloft will limit severe
  potential, but an occasional marginally severe storm is
  possible.

- Above normal temperatures are likely to persist through the
  upcoming weekend.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MDT Wed Jun 11 2025

Storms expected to fire once again later this afternoon along
the surface trough in northeast Colorado, then move east and
gradually dissipate in northwest Kansas and southwest Nebraska
this evening. Coverage will be a little more compared to
yesterday, although upper forcing is rather nebulous, surface
moisture has increased. Environment will be weakly unstable (up
to 2000 j/kg early, then decreasing after 00z), deep layer shear
of 20-30kts, and DCAPE of around 1500 j/kg. Wind will be the
main hazard with a few marginally severe gusts up to 60 mph
possible, with a lower risk of small hail with any stronger
updraft that may briefly pulse. Storms should not make it any
further east than Highway 25 before dissipating in the mid to
late evening.

Thursday will be a near repeat of today, with another weak
disturbance rotating in from Colorado, storms firing on the
surface trough, then moving east in the evening. Instability and
deep layer shear will be similar. A more substantial cluster of
storms will likely develop in western Nebraska where
instability will be higher, with the southern end of that line
potentially clipping far southwest Nebraska during the
evening/early overnight hours. Wind will continue to be the main
hazard, with perhaps a slightly higher risk of hail up to
quarter sized on the southern end of the Nebraska cluster.

Despite rising heights on Friday with a ridge nosing in from the
southwest, low level upslope persists and models show another
round of showers and storms impacting the area during the
afternoon and evening hours. Instability continues to edge
upward with an axis of 2000-2500 j/kg, but shear remains a
limiting factor with only around 20 kts forecast. Still, with
the moderate instability may see an increase in the hail threat
with any stronger updrafts.

The pattern continues on Saturday with a slight decrease in
instability but uptick in deep layer shear which is forecast to
be 30-40 kts. Upper forcing remains somewhat nebulous with the
ridge nosing in from the strengthening anticyclone in the Desert
Southwest. Although storms may be less numerous, the increase in
shear may lead to better organized, more discrete cells,
including supercells, which will have the potential for large
hail, damaging winds and perhaps a tornado or two.

Temperatures through the period will be ABV normal with highs
in the low to mid 90s and lows in the 50s and 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 130 PM MDT Wed Jun 11 2025

The upper ridge centered over the Texas Panhandle will hold firm
through Monday with daily shower and thunderstorm chances
associated with weak disturbances rotating around it. A trough
digging into the Great Basin Tuesday and Wednesday will move
the ridge axis east, resulting in southwest flow over the
central High Plains. Models in poor agreement on the timing of
that system potentially ejecting into the Plains mid week, which
will impact the location of surface features, primarily a dry
line, both days. Shower and thunderstorm chances will continue,
but with decreasing confidence due to the model discrepancies.

Temperatures continue above normal Sunday and Monday, then will
be closer to normal Tuesday and Wednesday as the ridge moves
east.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 452 PM MDT Wed Jun 11 2025

For KGLD... VFR conditions are expected through the period. That
being said, there is the possibility that storms may near the
terminal, especially between 02-05Z. Storms may be able to kick
out an outflow boundary with speeds suddenly reach 40 kts or
greater. At the latest, storms could linger until 8Z. Once any
storms in the area pass, skies should gradually clear with winds
remaining from the south at 10-15 kts, increasing to 15-20 kts
after 15Z.

For KMCK... VFR conditions are expected through the period.
Storms are expected to remain west of the terminal, with a 15%
chance that they could move over the terminal between 03-12Z.
Winds are forecast to remain roughly from the south, lowering
overnight to near 10 kts before rebounding to 15-20 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...KAK
Hazardous weather outlook, Jun 11, 12:39 PM MST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
139 PM MDT Wed Jun 11 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
139 PM MDT Wed Jun 11 2025 /239 PM CDT Wed Jun 11 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms anticipated to develop in northeast
Colorado late this afternoon may slowly track eastward into adjacent
Kansas and Nebraska border counties prior to dissipating this
evening. Brief, localized wind gusts up to 55 mph and dangerous
cloud to ground lightning are possible with any storms, mainly north
of Interstate 70 and west of Highway 27 between 5 PM and 9 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms anticipated to develop in northeast Colorado
late Thursday afternoon will slowly track eastward into adjacent
portions of Kansas and Nebraska Thursday evening. A few severe
storms capable of producing quarter size hail and wind gusts in
excess of 60 mph are possible.

Late afternoon and evening storms are possible each day through the
weekend. An occasional marginally severe storm is possible during
that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 11, 1:41 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
241 PM MDT Wed Jun 11 2025

COZ091-112115-
Kit Carson County CO-
241 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Thurman, or 18 miles north of Flagler, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 10315 3957 10297 3942 10307 3947 10316
TIME...MOT...LOC 2041Z 291DEG 7KT 3955 10314

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jun 11, 2:29 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT Wed Jun 11 2025

COZ091-112200-
Kit Carson County CO-
329 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Flagler, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3954 10315 3954 10306 3941 10292 3927 10311
      3934 10316
TIME...MOT...LOC 2129Z 322DEG 10KT 3942 10313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jun 11, 3:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Wed Jun 11 2025

KSZ001-NEZ079-112315-
Cheyenne KS-Dundy NE-
446 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 515 PM MDT/615 PM CDT/...

At 445 PM MDT/545 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Haigler, or 13 miles northwest of
St. Francis. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in northwestern Kansas and southwestern Dundy
Counties in southwestern Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3985 10205 4003 10205 4005 10191 3989 10188
TIME...MOT...LOC 2245Z 245DEG 4KT 3990 10201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Special weather statement, Jun 11, 4:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Wed Jun 11 2025

COZ090-120030-
Yuma County CO-
552 PM MDT Wed Jun 11 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Wray, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wray around 600 PM MDT.

This includes Highway 385 between mile markers 244 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 10205 4000 10216 4011 10227 4013 10205
TIME...MOT...LOC 2352Z 156DEG 8KT 4007 10214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
June 11, 5:00 PM MST
Where
Yuma County, 4.66 mi SW of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
40.032, -102.162

The public estimated ping pong to golf ball size hail.

Hail, Yuma

When
June 11, 5:14 PM MST
Where
Yuma County, 1.06 mi E of Wray
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -102.210

Quarter sized hail reported on the east side of Wray.

Hail, Yuma

When
June 11, 5:20 PM MST to 5:32 PM MST
Where
Yuma County, Wray
Measured
1.5 in hail
Reported by
Public
Coordinates
40.080, -102.230

Numerous reports of hail around half dollar size in Wray throughout a 12 minute span.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273421, 1273423, 1273430.